Dual diagnosis and confusion about products

Discussion in 'Looking For Advice (my story)' started by LAgal, Aug 15, 2009.

  1. LAgal

    LAgal New Member

    Hello to all of the fabulous women on this site. I recently received the result from my biopsy. I was told that i have androgenetic alopecia and telogen effuvium. I was advised to use Rogain foam for men. However, when I went to the store and read the box, it's warns that the product is not to be used by women. :confused:It is to be used only on the vertex and not for areas of thinning framing the face.(which is where my loss is most predominant) I am confused. I am willing to try it, but want to be safe.

    Also, can anyone advise about the use of Topix or a similar product. I don't know where to begin. Advertisements are all pro for a product and I feel that this is the one of the few, if only, placed to get the truth. Thanks to anyone who responds in advance!
  2. Athenai

    Athenai New Member

    Dual diagnosis

    Hi, you can purchase Rogaine (also known as minoxidil) for women. It is only half strength. However, there is a warning on the bottle. If you feel dizzy, or have heart palpitations, to stop using it. It is actually a drug. Most hair regrowth products contain minoxidil. I have used it (and some of these produts) for lengthy periods of time. To get the results, you have to use it continually and daily. However, I found that after nine months or so, it stopped working. I would rest for a while, then start using it again. The same goes for the regrowth products. My hair loss is genetic, i.e., my mother's hair started to get thinner as she aged. Same for me.

    I underwent breast cancer treatment three years ago. My hair fell out as expected. When it started to grow back, it was denser than before. I was so happy. One "good" byproduct of the treatments! Anyway, this growth continued for about 10 months, then my hair started to thin out again and I would find it on my pillow. It was very disappointing and depressing.

    So I reached for the minoxidil bottle again and started using it again. One night, I was awake and went to the kitchen to get something to drink. I started to feel very dizzy all of a sudden and just made it back to the bedroom, and there passed out completely. It was only for a minute or so, but pretty scary. I knew right away that it was the minoxidil, because I experienced exactly what the warning described. So I can no longer use this product, especially since my blood pressure is on the lowe side.

    I am just sharing this because if you have low blood pressure or skipping heart beats, or anything of the sort, it is best not to use this product.

    Athenai
  3. LAgal

    LAgal New Member

    Thanks for info about Rogain

    Thank you for the information. It seems like every solution also has many negative aspects. Did you experience growth of hair on your face when you used the product?
  4. Athenai

    Athenai New Member

    Hair growth in face

    LAgal: no, I had no problem with hair growing in facial area. Minoxidil (rogaine) worked fairly well, but only for a period of time. Yes, I think the answer is just acceptance. I am tired of fighting hair loss and will face whatever I need to do to feel okay about it. The thing about wearing a Turkish scarf wrapped around the head looks pretty nice. There is a video on this forum about it. Also, wigs in the winter time is acceptable. We all have to find our way. Athenai
  5. LAgal

    LAgal New Member

    minoxidil

    I hear you and I hope to get to that point. When you did use it, did your shedding increase dramatically at first before growth occurred? I'm afraid that he shedding will be worse and I'll have increased bald areas. right now I can hide a lot with my bangs. Thanks for your answers and information.
  6. Athenai

    Athenai New Member

    Minoxidil

    Hi LAgal: I have used Minoxidil various times. My hair never fell out, but did increase in volume. So this is the good part. Unfortunately, as I have mentioned before, it 1) dries out your scalp, 2) only works for about 9 months or so, and 3) can be bad for your health if you have low blood pressure or heart palpitations. I never had problems with it until after breast cancer treatments. My hair came out nicely after chemo, but about a year later, it got very thin again. Once again, I pulled out the minoxidil, but it no longer worked for me. Things must have changed in my body because after using it for a few days, I became dizzy and passed out. That was scary. Reading the warning on the back of the bottle, I knew I could no longer use it.

    To be quite honest, I am tired of trying different products. I have done so many times. They are expensive and you have to do the regimen, only to find out that it really doesn't work.

    As a matter of fact, and this may sound crazy, my last try was an Accutone CD (look up Tree of Life)---very complicated to explain. There is an Accutone CD for practically every malady known to man. I bought the one for women's problems, (thinning hair), for $150 and have been listening to it all day long for over two months. Nothing happened, not even one hair. I feel silly admitting this, but this was my last try. I wrote to the doctor running the Accutone CDs company, and he replied saying that I was too worried ( among other things) and that is why it didn't work for me. I am open minded and I don't mind spending the money if it works. Now I am working on the cheapest remedy: Acceptance. Learning to live with it. considering scarves and wigs or hats. It is hard, but there are worse things. Best regards, Athenai